TSH question

Hi, there seems a lot of expertise on here so wondering if anyone has a quick answer to my TSH question.

I am hyper and been on carbimazole for over a year now (surgery is scheduled soon). Both my T3 and T4 and now within range but TSH still stubbornly low (less than 0.02). Every doctor I've asked about this has explained the role of the pituitary gland and TSH and just said "the TSH often takes a while to catch up" with very little other information. I was under the impression the 'catch-up' time was a matter of months, not a full year.

I feel well and not unduly concerned but just curious as to why its still so low and if it's likely to right itself. Are there any associated side effects to a low TSH level? is there anything else that could be causing this? is it something I should be concerned about or not?

thanks for your help

2 Replies

  • Perhaps the answer is here.


  • From tiredthyroid.com/graves.html : "TSH can remain suppressed for years in someone with Graves’ because of TSH Receptor antibodies, even when actual T3 and T4 levels have fallen below the reference range. [2]"

    Graves', by definition, means you have TSH Receptor antibodies. These antibodies mimic TSH and cause the overstimulation to your gland that makes you hyper. You can have a thyroidectomy or RAI and STILL have these antibodies, because antibodies are made by white blood cells, not the thyroid gland. In a Graves' patient, the TSH has ZERO correlation to thyroid levels, meaning T3 and T4 can be very, very low, but so can TSH. This graphic explains it: tiredthyroid.com/blog/2014/...

    Should you be concerned with a low TSH? There's not really much you can do to control it, so no. You should be concerned with your FT3 and FT4 levels, and make sure those aren't too high or too low. And you should occasionally measure the Graves' antibodies, to see if that can be controlled, because the antibodies can damage your body, whether or not you have a thyroid gland.

You may also like...